Johnson & Johnson Medicines Recalled for Alcohol Content
Johnson & Johnson added to its mounting string of drug recalls Wednesday, pulling millions of bottles of over-the-counter heartburn and stomach medicines from drugstore shelves. The company is recalling 12 million bottles of Mylanta and nearly 85,000 bottles of its AlternaGel liquid antacid. The action comes after an internal review revealed that some of the products contain small amounts of alcohol from flavoring agents—a fact not noted on product packaging. "It is unlikely that use of these products will cause either alcohol absorption or alcohol sensitivity adverse events," the company said on its website, adding that the products contain less than 1 percent alcohol. The medicines must be removed from retail and wholesale shelves, but they are safe for consumers' to use if they've already been purchased, the company said. Over the past year, more than 200 million bottles of Johnson & Johnson products have been recalled, Reuters reports, including 9 million bottles of Tylenol last week due to the same alcohol labeling issue.
Infant Cold Remedy Ban Helped Reduce Overdoses
When doctors lobbied the U.S. Food and Drug Administration to ban the sale of over-the-counter cold remedies for infants, the evidence was clear: Babies and toddlers were getting sick—even dying—from overdoses of cold remedies. And many pediatricians claimed these remedies didn't do a lick of good in relieving little ones' cold symptoms, writes U.S. News contributor Nancy Shute. Manufacturers, at the FDA's urging, pulled infant cold remedies from shelves in October 2008, and guess what? The number of children under age 2 who were admitted to the emergency room because of overdoses dropped by more than 50 percent, according to a new study in the journal Pediatrics.
Before the medications were taken off the market, a fair number of the overdoses had come as a result of parents unintentionally giving a child too much of the medicine. Infant formulations for cough and cold remedies were more concentrated than the versions for older children, so giving just a dropperful extra could be potentially harmful. What's more, many of the formulas contained multiple drugs, making it easier for parents to mistakenly give, say, a double-dose of acetaminophen if they didn't realize it was also contained in the cold remedy. Babies and toddlers who overdosed on cold-symptom relievers often developed heart problems, seizures, or even stopped breathing. [Read more: Infant Cold Remedy Ban Helped Reduce Overdoses.]
6 Ways to Boost Willpower
Don't smoke, don't drink (too much), eat right, exercise. We've all heard these credos and try our very best to follow them, but perhaps we now have a little more incentive: an extra 12 years of life. That's the finding of a study published in the Archives of Internal Medicine in April which found that the risk of dying increases significantly for those who smoke, exercise less than two hours a week, eat less than three daily servings of fruits and vegetables, and consume more than two drinks a day.
Unfortunately, bad habits are really hard to break, writes U.S. News's Deborah Kotz. That's why 90 percent of us fail to keep our New Year's resolutions. So what can we do to increase our willpower? Actually, quite a lot, say psychologists. It's all about learning to handle those urges that lead you to partake in unhealthful behaviors; handling them the right way actually spurs the development of certain brain regions making it easier to resist future cravings. [Read more: 6 Ways to Boost Willpower.]
Popular Health Articles from USNews.com
- A School Nutrition Experiment: Junk Food Carrots
- 7 Things to Know if You've Received a Diabetes Diagnosis
- How to Choose a Health Plan: 12 Helpful Tips
- Too Noisy at Work? Watch Out for Heart Risks
- Video: How to Manage Diabetes